Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 6, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 30, 2013, 8:24 PM EST for Burke County, Georgia; Aiken County, Barnwell County, Orangeburg County, South Carolina. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 30, 2013, 8:24 PM EST (01:24 UTC)
- Expired
- Jan 30, 2013, 9:30 PM EST
- In force
- 66 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Aiken County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 85 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 30, 8:39 PM EST | TSTM WND DMG | 5 Wnw Girard, GA | TREES DOWN ON POWER LINES WITH POWER OUTAGES NEAR FIRESTATION 11 ON HWY 23 |
| Jan 30, 8:40 PM EST | TSTM WND DMG | Aiken, SC | TREES DOWN IN BEECH ISLAND AREA |
| Jan 30, 9:00 PM EST | TSTM WND DMG | 3 Se Snelling, SC | A FEW TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 30, 5:45 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
639
WUUS52 KCAE 310124
SVRCAE
GAC033-SCC003-011-075-310230-
/O.NEW.KCAE.SV.W.0006.130131T0124Z-130131T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
824 PM EST WED JAN 30 2013
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 930 PM EST
* AT 820 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 12 MILES NORTH OF AIKEN TO 21 MILES SOUTHWEST OF SARDIS...AND
MOVING EAST AT 35 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SAVANNAH RIVER SITE...
SARDIS...WILLISTON...NEW ELLENTON...JACKSON...BLACKVILLE...
BARNWELL...AIKEN AND GLOVERVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST THURSDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3295 8184 3292 8208 3325 8195 3326 8183
3329 8186 3331 8185 3333 8191 3375 8173
3371 8131 3365 8119 3369 8107 3341 8117
3341 8119 3344 8122 3324 8122 3311 8126
3315 8155 3309 8160 3304 8154 3291 8176
TIME...MOT...LOC 0123Z 277DEG 30KT 3371 8164 3280 8202
$$
HC1 follow-up statement
802
WWUS52 KCAE 310151
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
851 PM EST WED JAN 30 2013
GAC033-SCC003-011-075-310230-
/O.CON.KCAE.SV.W.0006.000000T0000Z-130131T0230Z/
BURKE GA-AIKEN SC-ORANGEBURG SC-BARNWELL SC-
851 PM EST WED JAN 30 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EST
FOR BARNWELL...ORANGEBURG...AIKEN AND BURKE COUNTIES...
AT 848 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WAGENER TO 14 MILES SOUTH OF SARDIS...MOVING EAST AT
35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLISTON...PERRY...SNELLING...SALLEY...ELKO...SPRINGFIELD...
BARNWELL...BLACKVILLE...WOODFORD...KLINE...NORTH...HILDA...LIVINGSTON
AND NEESES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST THURSDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.
&&
LAT...LON 3319 8168 3367 8146 3371 8132 3365 8119
3369 8108 3341 8117 3341 8119 3344 8122
3323 8122 3311 8126 3315 8155 3309 8160
3304 8155 3292 8178
TIME...MOT...LOC 0151Z 277DEG 30KT 3368 8136 3277 8175
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 8:22 PM EST, 2 minutes earlier.
Area forecast discussion, Jan 30, 8:22 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
822 PM EST WED JAN 30 2013
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA THIS EVENING BRINGING
SHOWERS AND THUNDERSTORMS. AFTER THE COLD FRONT PASSES...IT WILL
TURN SHARPLY COLDER. HIGHS THURSDAY WILL BE ALMOST 30 DEGREES
COLDER THAN TODAY. HIGH PRESSURE FRIDAY AND SATURDAY WILL PROVIDE
DRY CHILLY WEATHER WITH BELOW NORMAL TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
COLD FRONT MOVING INTO CENTRAL SC AND EASTERN GA BEGINNING TO
INCREASE FORWARD SPEED AS THE ASSOCIATED UPPER TROUGH OVER THE
UPPER MIDWEST BECOMES MORE NEGATIVELY TILTED. WINDS AT 850MB
CURRENTLY AROUND 60 KTS OVER THE AREA. LINE OF CONVECTION JUST
AHEAD OF THE FRONT APPEARS TO BE WEAKENING JUST A BIT BUT
INDIVIDUAL CELLS STILL ABLE PRODUCE DAMAGING WINDS. TORNADO WATCH
REMAINS IN EFFECT UNTIL 1 AM THURSDAY MORNING. AN ISOLATED TORNADO
IS STILL POSSIBLE AHEAD OF THE FRONT. DUE TO THE STRONG WINDS
AND POTENTIAL FOR STRONG WINDS TO REACH THE SURFACE...A FEW GUSTS
ABOVE 40 MPH ARE POSSIBLE...SO WILL CONTINUE THE WIND ADVISORY.
COLD FRONT SHOULD PUSH EAST OF THE AREA AROUND 06Z WITH SHOWERS
ENDING FROM WEST TO EAST. GUSTY WINDS WILL CONTINUE BEHIND FRONT
AS STRONG COLD ADVECTION DEVELOPS BY 09Z. TEMPERATURES MAY STAY UP
FOR A WHILE DUE TO MIXING BUT WITH COLD ADVECTION EXPECT
TEMPERATURES TO FALL INTO THE 40S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THURSDAY AND THURSDAY NIGHT...HIGH PRESSURE ALONG WITH DRIER AIR AND
STRONG COLD AIR ADVECTION WILL DOMINATING THE REGION THURSDAY AS THE
COLD FRONT MOVES FURTHER OFFSHORE. EXPECT THURSDAY TO BE SUNNY WITH
WESTERLY WINDS BETWEEN 10 AND 15 MPH AND HIGH TEMPERATURES IN THE
LOWER TO MIDDLE 50S. THURSDAY NIGHT WILL SEE THE APPROACH OF A POST
COLD FRONTAL TROUGH ASSOCIATED WITH A REINFORCING SHOT OF COLD AIR.
ALTHOUGH THE TROUGH WILL NOT CROSS THE REGION UNTIL FRIDAY WILL
EXPECT TO SEE SOME CLOUDINESS AHEAD OF THE TROUGH WHICH WILL WORK TO
KEEP TEMPERATURES UP SLIGHTLY. EVEN WITH THE PARTLY CLOUDY SKIES AND
WEAKENING COLD AIR ADVECTION OVERNIGHT LOWS WILL GENERALLY BE IN THE
UPPER 20S TO LOWER 30S.
FRIDAY AND FRIDAY NIGHT...POST COLD FRONTAL TROUGH WILL MOVE THROUGH
AROUND DAYBREAK WITH UPPER LEVEL TROUGH MOVING THROUGH DURING THE
MID MORNING. WITH THE PASSING OF THESE FEATURES ADDITIONAL DRIER AIR
WILL MOVE INTO THE REGION WITH MOSTLY CLEAR SKIES EXPECTED FOR THE
PERIOD. WITH NORTHWEST TO NORTH WINDS COLD AIR ADVECTION WILL REMAIN
ACROSS THE REGION WITH THE ADVECTION WEAKENING FRIDAY EVENING AS THE
HIGH BECOMES CENTERED OVER THE SOUTHEASTERN US. THIS WILL KEEP
TEMPERATURES BELOW NORMAL WITH DAYTIME HIGHS IN THE UPPER 40S TO
LOWER 50S WITH OVERNIGHT LOWS IN THE MIDDLE TO UPPER 20S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FEW CHANGES MADE TO THE LONG TERM FORECAST AS MODELS REMAIN IN GOOD
AGREEMENT WITH THE PATTERN REMAINING PROGRESSIVE. HIGH PRESSURE WILL
BE MOVING OFFSHORE ON SATURDAY AS A WEAK DISTURBANCE MOVES THROUGH
THE UPPER TROUGH AND CROSSES THE FORECAST AREA LATE SATURDAY
NIGHT/EARLY SUNDAY MORNING. HAVE REMAINED WITH DRY FORECAST AS
WESTERLY WINDS AND DOWNSLOPING WILL LIKELY LOWER CHANCES OF RAIN.
HIGH PRESSURE BUILDS IN FOR MONDAY AND TUESDAY WITH MOSTLY SUNNY
SKIES...HOWEVER WITH THE UPPER LEVEL TROUGH OVER THE AREA
TEMPERATURES WILL CONTINUE SLIGHTLY BELOW NORMAL. MODEL DIFFERENCES
BEGIN INCREASING TUESDAY NIGHT AND WEDNESDAY AS THE UPPER LEVEL
RIDGE TRIES TO BUILD BACK INTO THE EASTERN US. TEMPERATURES THROUGH
THE LONG TERM WILL BE SLIGHTLY BELOW TO NEAR NORMAL WITH DAYTIME
HIGHS GENERALLY IN THE MIDDLE 50S TO AROUND 60 AND OVERNIGHT LOWS IN
THE LOWER TO MIDDLE 30S.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
A STRONG COLD FRONT WILL CROSS THE TERMINALS THROUGH 04Z. TURBULENCE
IS LIKELY AHEAD OF THE FRONT WITH SOUTH WINDS GUSTING UP TO 35
KNOTS. SCATTERED SHOWERS CROSSING THE MIDLANDS AND CSRA WILL BECOME
WIDESPREAD FROM 01Z THROUGH 04Z...WITH MVFR OR LOWER CONDITIONS.
SCATTERED THUNDERSTORMS...POSSIBLY SEVERE...ARE ALSO POSSIBLE
THROUGH 04Z AS THE CONVECTIVE LINE MOVES THROUGH.
VFR CONDITIONS RETURNING TO AGS/DNL BY 06Z...CAE/CUB BY 07Z...AND
OGB BY 09Z. WINDS SHIFTING TO WEST BEHIND THE FRONT AND REMAIN GUSTY
BUT SLOWLY DIMINISHING.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED THURSDAY
AFTERNOON THROUGH MONDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR GAZ040-063>065-077.
&&Hazardous weather outlook, Jan 30, 8:00 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 800 PM EST WED JAN 30 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 800 PM EST WED JAN 30 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY... ...TORNADO WATCH 23 IN EFFECT UNTIL 1 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 30, 7:26 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EST WED JAN 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG DEARING 33.42N 82.38W
01/30/2013 MCDUFFIE GA LAW ENFORCEMENT
SEVERAL TREES DOWN ON NELSON ST
&&
IRIS SYSTEM/MCLocal storm report, Jan 30, 7:29 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
729 PM EST WED JAN 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 3 N THOMSON 33.51N 82.50W
01/30/2013 MCDUFFIE GA LAW ENFORCEMENT
TREES DOWN ALONG I-20 AND INTERSECTION WITH
WASHINGTON RD
&&
IRIS SYSTEM/MCLocal storm report, Jan 30, 8:03 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
803 PM EST WED JAN 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 10 NW EVANS 33.60N 82.28W
01/30/2013 COLUMBIA GA 911 CALL CENTER
TREES DOWN ON SCOTTS FERRY ROAD AND AT THE
INTERSECTION OF RIDGE ROAD AND PINE RIDGE
ROAD IN APPLING.
&&
WLRLocal storm report, Jan 30, 8:12 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
812 PM EST WED JAN 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 11 NW EDGEFIELD 33.92N 82.04W
01/30/2013 EDGEFIELD SC 911 CALL CENTER
WIDESPREAD TREES DOWN AND POWER OUTAGES
&&
IRIS SYSTEM/MCLocal storm report, Jan 30, 8:13 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
813 PM EST WED JAN 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG EDGEFIELD 33.79N 81.93W
01/30/2013 EDGEFIELD SC 911 CALL CENTER
WIDESPREAD TREES DOWN AND POWER OUTAGES
&&
IRIS SYSTEM/MCLocal storm report, Jan 30, 8:14 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
814 PM EST WED JAN 30 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG TRENTON 33.74N 81.84W
01/30/2013 EDGEFIELD SC 911 CALL CENTER
WIDESPREAD TREES DOWN WITH POWER OUTAGES
&&
IRIS SYSTEM/MCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 7:41 PM EST | Severe Thunderstorm Warning | CAE | Burke, Columbia, Richmond | 64 min |
| Jan 31, 5:30 AM EST | Lake Wind Advisory | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 35 hr |
| Jan 30, 7:17 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 43 min |
| Jan 30, 7:58 PM EST | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Saluda | 32 min |
| Jan 30, 8:26 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lancaster, Lexington, Newberry, Richland and 1 more | 64 min |
| Jan 30, 9:06 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Lexington, Orangeburg, Richland and 1 more | 54 min |
| Jan 30, 9:09 PM EST | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more | 66 min |
| Jan 30, 9:55 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Sumter | 65 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2013Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.